Illinois, 2023

Damaging Wind and High Wind in Illinois, February 14 to 15, 2023

February 14 to 15, 2023 · NWS LOT · 6 events in 5 counties and zones

Isolated thunderstorms moved across portions of northern Illinois during the late evening of February 14th and the early morning of February 15th producing isolated severe wind gusts. Strong winds occurred from the evening of February 14th into February 15th.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Isolated thunderstorms moved across portions of northern Illinois during the late evening of February 14th and the early morning of February 15th producing isolated severe wind gusts.

Strong winds occurred from the evening of February 14th into February 15th. During the evening of February 14th, a 400 foot tall wind turbine three miles east of Paxton in Ford County began leaning over. A few days later, the wind turbine fell to the ground. During the morning of February 15th, a wind gust to 59 mph was measured at the Rockford Airport and also 5 miles east of Herbert in McHenry County. In Lake County, a wind gust to 58 mph was measured near Deerfield and a tree was blown down on railroad tracks near Highland Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 14, 6:03 PM CST, 3 hours 27 minutes earlier.

Area forecast discussion, Feb 14, 6:03 PM CST, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
603 PM CST Tue Feb 14 2023

.SHORT TERM...
Issued at 1258 PM CST Tue Feb 14 2023

Through Wednesday night...

CONUS satellite imagery augmented by a recent hand surface and RAP
analyses depict a maturing surface cyclone over the Southern Plains
within the left exit region of an intensifying 150 kt 250mb jet
streak across the Lower Mississippi River Valley. Arcs of showers
continue to expand near and ahead of the developing surface low with
a broad (and intensifying) WAA regime. The first showers are now
crossing northern Illinois, though the dry low-level airmass
(characterized by surface T/Td spreads of 15-20 degrees) has thus
far chewed up most raindrops. Continued top-down moistening via
evaporation should eventually allow for raindrops to start dotting
the ground this afternoon. The next band of rain is much broader and
encompasses much of Iowa and Missouri, and is on track to reach our
area around or just after sunset. Accordingly, we are anticipating a
2-4 hour period of showers this evening before tapering takes place
from west to east by 10 PM. As the surface low matures and lifts
northeastward over western Iowa this evening, the low-level pressure
gradient will also tighten allowing for south to southeasterly winds
to gradually intensify with gusts of 30-35 mph becoming common by
sunset.

Tonight, the surface low is expected to reach peak intensity (~984
mb or so) while entering southern Minnesota as a dry slot noses into
the Lower Great Lakes and an impressive 60-70kt 850-700mb LLJ slides
overhead. Cooling mid-level temperatures around the periphery of the
low and mid-level drying within the northeastward-spreading dry slot
will steepen mid-level lapse rates and maintain the integrity of a
pool of 150-250 J/kg of MUCAPE spreading northeastward from Missouri
into northern Illinois. At the same time, a narrow plume of surface
dew points ranging from 45-50 degrees currently in southwestern
Missouri will spread northeastward, causing low-level lapse rates to
improve modestly. Taken together, a band of low-topped convection
originating near the MO/KS/IA borders this evening may survive and
sweep across the area overnight, particularly between 04Z/10PM and
7Z/1 AM. With strong low-level wind field in place (re: LLJ) and
steepening low-level lapse rates (re: low-level moisture advection),
any taller convective shower may efficiently transport wind gusts of
45-50 mph toward the ground. Such a threat appears highest northwest
of Interstate 55 in closer proximity to the cold core of the low and
hence better MUCAPE. After touching base with SPC, we felt the
probability of severe-caliber gusts was too low to warrant a formal
mention in a severe weather outlook, though be aware a "pop" of
winds may accompany any shower overnight.

Toward daybreak, surface winds and gusts are expected to increase
markedly as mixing heights build into the base of the departing low-
level wind field and surface pressures rise some 8-12mb/6 hours.
BUFKIT overviews depict peak momentum transfer of 45-50kt at the top
of the forecast mixing channel, which should support surface wind
gusts of 45-50 mph across much or northern Illinois and northwestern
Indiana. For this reason, we opted to expand the inherited Wind
Advisory to the Wisconsin border with the expectation for the
strongest winds to occur primarily between 6-10 AM CST (we padded
the timing of the official product by 2-3 hours on each side). While
winds will gradually decrease through the afternoon hours, it will
feel much colder than the past few days as temperatures slowly fall
through the 40s and eventually 30s by evening.

Borchardt

&&

.LONG TERM...
Issued at 314 PM CST Tue Feb 14 2023

Thursday through Tuesday...

The main weather highlights during the period are:

* Increasing threat for a significant band of accumulating snow
  across parts of far northern IL Thursday. Have issued a Winter
  Storm Watch for Winnebago, Boone and Ogle counties, where the
  greatest threat of 6"+ snow amounts and the most significant
  impacts resides.

* Travel impacts also likely south of the watch area, potentially
  as far southeast as the I-55 corridor on Thursday as a result
  of accumulating ice and snow in a wintry mix.

* Turning sharply colder Friday, but then warming up again into
  next weekend.

There continues to be some model differences with the exact track
our next storm system will take on Thursday. While this does
continue to add uncertainty to the finner scale details of the
forecast, a general model/ensemble consensus does point at a
system track that would favor potentially 6"+ snow amounts across
far northern parts of IL (especially near the WI state line), and
a wintry mix south of this heavy snow band across the remainder
of northern IL. While a winter weather advisory will likely be
needed for much of northern IL for Thursday, we have opted to
issue a winter storm watch for Winnebago, Boone and Ogle counties
in far northern IL for Thursday.

A southwest to northeastward oriented baroclinic zone will sag
southward into far northwestern IL and adjacent areas of southern
WI and eastern IA on Wednesday following the departure of the
potent storm system tracking across the Upper Midwest tonight.
This baroclinic zone will be a major driver in the expected band
of heavy snow likely to fall across northern sections of the area
Thursday. Mid-level deformation will strengthen along the storm
systems northwestern periphery as it tracks across central IL into
IN into Thursday, and this will induce what looks to be a rather
impressive southwest to northeast oriented band of 850-700 mb
frontogenesis somewhere right across eastern IA into far northern
IL and southern WI during the day. What potentially makes this
even more interesting is the fact that the frontogenetic response
for upward ascent is likely to occur beneath the favorable
entrance region of a healthy upper level jet over the Upper Great
Lakes. Steepening mid-level lapse rates, and low static stability
will also be favorable for heavy snowfall rates (1"+ per hour)
within this band of snow. As mentioned previously, questions still
remain with the exact placement of the heaviest band of snow.
However, given that our far northwestern counties will be in
close proximity to the main threat area, we felt it prudent to
include them in the winter storm watch.

Areas south of the winter storm watch will not be out of the woods
for travel impacts on Thursday. Northerly surface winds are
expected to drag a subfreezing near surface airmass southward
across much of northern IL through the morning, and this adds
concern for freezing rain and sleet, especially through the
morning as a warm layer aloft will initially be in place across
much of northeastern IL. It also appears that moisture in the DGZ
will be lacking with southward extent over northern IL during the
morning, so freezing drizzle/rain are probable in ares that see
subfreezing temperatures develop (most likely along and northwest
of I-55). Farther south and east temperatures should remain above
freezing through the morning, so any precipitation that falls in
my far southeastern areas should be liquid. While this will not be
a major icing event, minor ice and sleet accumulations are likely
to result in some travel impacts for the Thursday commute,
perhaps as far southeast as around the I-55 corridor. We should
then see a gradual transition over to snow across most areas
through the afternoon on Thursday as better moisture in the DGZ
works eastward with the approach of the main mid-level
disturbance. The precipitation will then end (for most) into
Thursday evening. The only exception to this is that some lake
effect snow showers are likely to persist over parts of Porter
county IN into Friday morning.

Colder air will briefly make a return on Friday as the
aforementioned baroclinic zone shifts southeastward across the
area, making way for a colder air mass to spill in as high
pressure builds across the region. This will be short lived,
however, as southerly to southwesterly flow develops Friday night
into Saturday on the backside of the surface high. This will set
up a quick warm-up and dry period of weather for the weekend.
However, colder and more active weather may make a return the
area into the middle of next week.

KJB

&&

.AVIATION...
For the 00Z TAFs...

Forecast concerns for the terminals...
*Gusty 30 to 40 kt winds through Wednesday afternoon

*Rain showers persisting through early Wednesday morning with
 pockets of heavier showers after midnight

*Developing MVFR ceilings this evening lingering through Wednesday
 afternoon

A strong 986 mb surface low resides over northern Iowa this
evening which is generating breezy southeasterly winds at the
terminals. While gusts have eased a bit late this afternoon, gusts
are expected to increase into the 30 to 35 kt range this evening
as a stout low-level jet moves overhead. Further intensification
of the winds is expected after 06z this evening in the wake of a
cold front as cold advection allows for better mixing and gusts
to reach into the 35 to 40 kt range. Wind directions will also
become west-southwesterly late this evening behind the cold
front. The gusty winds will persist through Wednesday afternoon
before gusts ease heading into Wednesday evening.

Additionally, a broad area of light to moderate rain continues to
lift northward across Illinois ahead of the aforementioned cold
front. These showers will continue to move through the area this
evening with periods of showers through the night before showers
come to an end early Wednesday morning. While the main area of
rain looks to only cause minor visibility reductions, a more
robust area of convective showers is being observed over western
Missouri and is expected to move into northern Illinois around 05z
this evening. Forecast soundings continue to show that
instability would be increasing as these showers approach which
should allow for a brief period of heavier rainfall, reduced
visibility, and possibly a rumble or two of thunder. Given the
marginal instability have decided to forgo a formal thunder
mention in the TAFs, but did maintain a TEMPO for the heavier rain
and low visibility at RFD, ORD, MDW, and DPA. At this time GYY
looks to remain just south of these convective showers so I have
forgone the lower visibility mention.

Finally, MVFR ceilings are being observed under these areas of
showers and are expected to move over the terminals within the
next couple of hours. While MVFR ceilings are expected to linger
through Wednesday afternoon, there is a chance that some
scattering out of the ceilings may occur Wednesday morning.
Confidence is rather low on this occurring as soundings show
clouds remaining in the 2000 to 3000 ft layer through the rest of
the forecast period, but I did start trending ceilings up towards
the end of the period to account for this potential.

Yack

&&

.MARINE...
Issued at 1258 PM CST Tue Feb 14 2023

As a surface low pressure system currently in southern Kansas
matures and lifts into the Upper Mississippi River Valley
tonight, south to southeasterly winds will increase with gusts of
25-30 kt and a few gale force gusts to 35 kt becoming common
overnight. Winds will shift toward the southwest and increase
markedly toward daybreak Wednesday with gales to 40 kt prevailing
through late morning. Southwesterly to westerly winds will then
fade during the afternoon.

Borchardt

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-
     ILZ012-ILZ013-ILZ103-ILZ104...3 AM Wednesday to noon
     Wednesday.

     Winter Storm Watch...ILZ003-ILZ004-ILZ005-ILZ008...3 AM Thursday
     to 9 PM Thursday.

     Wind Advisory...ILZ019-ILZ020-ILZ021-ILZ023-ILZ032-ILZ033-ILZ039-
     ILZ105-ILZ106-ILZ107-ILZ108...midnight Wednesday to noon
     Wednesday.

IN...Wind Advisory...INZ001-INZ002-INZ010-INZ011-INZ019...midnight
     Wednesday to noon Wednesday.

LM...Gale Warning...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-
     LMZ745...midnight Wednesday to noon Wednesday.

     Small Craft Advisory...nearshore waters until midnight Wednesday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Feb 14, 4:17 PM CST, 5 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
417 PM CST Tue Feb 14 2023

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-152230-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
417 PM CST Tue Feb 14 2023 /517 PM EST Tue Feb 14 2023/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Non Thunderstorm Wind Risk.

DISCUSSION...

Southeast winds will continue to increase this afternoon, with
gusts of 35 to 40 mph possible by early evening. Stronger winds
with gusts of 45 to 50 mph are likely later tonight areawide
where a wind advisory goes into effect at midnight for areas
south of I-80 and at 3 AM for areas north of I-80 through noon
Wednesday.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Elevated Non Thunderstorm Wind Risk.
  Limited Late Night Ice Accumulation Risk.
Thursday...
  Limited Non Thunderstorm Wind Risk.
  Elevated Ice Accumulation Risk.
  Elevated Snow and Sleet Risk.

DISCUSSION:

Another storm system is expected to bring a wintry mix of snow
and sleet to parts of northern Illinois late Wednesday night into
Thursday morning, before changing over to mainly snow before
ending Thursday evening. Significant snow accumulation is possible
across portions of far northern Illinois, though slippery travel
conditions are likely for areas roughly along and northwest of
I-55 on Thursday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-152230-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
417 PM CST Tue Feb 14 2023

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Gale force winds and very hazardous waves.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday and Thursday...
  Gale force winds and very hazardous waves are likely.
Friday through Sunday...
  Hazardous conditions for small craft are likely.

Yack

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The Lincoln radar (KILX), 107 km away, was scanning. The volume nearest the first event began at 06:08 UTC.

Open the radar archive at this moment

Event by event

5 high wind, 1 thunderstorm wind. Local standard time, as filed.

High Wind, Ford

When
February 14, 9:30 PM CST
Where
Ford forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.597, -88.223 (the zone’s center; the record gives no point)

Thunderstorm Wind, Kane

When
February 15, 12:10 AM CST
Where
Kane County, 0.86 mi SW of Batavia
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.840, -88.330

Wind gusts were estimated between 50 and 60 mph.

High Wind, McHenry

When
February 15, 5:30 AM CST
Where
McHenry forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
42.324, -88.452 (the zone’s center; the record gives no point)

High Wind, Winnebago

When
February 15, 5:45 AM CST
Where
Winnebago forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
42.336, -89.161 (the zone’s center; the record gives no point)

High Wind, Lake

When
February 15, 7:27 AM CST
Where
Lake forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

High Wind, Lake

When
February 15, 7:30 AM CST
Where
Lake forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Unknown
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1076446, 1076447, 1076438, 1076435, 1076440, 1076442.